Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:14 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:14 PM CDT (00:14 UTC)
- Expired
- Apr 15, 2017, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:22 PM CDT | HAIL 0.25 | 3 Nne Dysart, IA | |
| Apr 15, 7:38 PM CDT | HAIL 1 | 5 S Urbana, IA | TIME ESTIMATED FROM RADAR. |
| Apr 15, 8:13 PM CDT | HAIL 1 | 1 N Shellsburg, IA | REPORT AND PHOTO FROM TWITTER...TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
257
WUUS53 KDVN 160014
SVRDVN
IAC011-019-160115-
/O.NEW.KDVN.SV.W.0052.170416T0014Z-170416T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
714 PM CDT SAT APR 15 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Western Buchanan County in northeastern Iowa...
Northern Benton County in east central Iowa...
* Until 815 PM CDT
* At 714 PM CDT, severe thunderstorms were located along a line
extending from near Waterloo to 9 miles northwest of Dysart to
Traer, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Independence, Vinton, Jesup, Urbana, Dysart, Garrison, Brandon,
Rowley, Mount Auburn, Lime Creek County Park, Wapsipinicon Golf
Course, Vinton Memorial Airport, Rodgers Park, Benton City Park,
Littleton, Hoefle-Dulin Park, Buchanan County Fairgrounds,
Otterville, Spencers Grove and Minne Estema Park.
This includes Interstate 380 between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
4215 9230 4230 9230 4230 9206 4247 9206
4247 9208 4254 9208 4261 9184
TIME...MOT...LOC 0014Z 270DEG 29KT 4248 9239 4230 9238 4220 9247
HAIL...1.00IN
WIND...60MPH
$$
Gibbs3 follow-up statements
135
WWUS53 KDVN 160024
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
724 PM CDT SAT APR 15 2017
IAC011-019-160115-
/O.CON.KDVN.SV.W.0052.000000T0000Z-170416T0115Z/
Buchanan IA-Benton IA-
724 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHERN BENTON COUNTIES...
At 724 PM CDT, severe thunderstorms were located along a line
extending from Elk Run Heights to near La Porte City to Dysart,
moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Independence, Vinton, Jesup, Urbana, Brandon, Rowley, Mount Auburn,
Lime Creek County Park, Wapsipinicon Golf Course, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Buchanan
County Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Benton County Fairgrounds, Independence Airport and Wildcat Bluff
Park.
This includes Interstate 380 between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
4218 9230 4230 9230 4230 9206 4247 9206
4247 9208 4251 9208 4254 9184
TIME...MOT...LOC 0024Z 277DEG 40KT 4244 9223 4226 9223 4216 9232
HAIL...1.50IN
WIND...60MPH
$$
Gibbs327
WWUS53 KDVN 160032
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
732 PM CDT SAT APR 15 2017
IAC011-019-160115-
/O.CON.KDVN.SV.W.0052.000000T0000Z-170416T0115Z/
Buchanan IA-Benton IA-
732 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHERN BENTON COUNTIES...
At 732 PM CDT, severe thunderstorms were located along a line
extending from Jesup to Mount Auburn to near Garrison, moving east at
45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Independence, Vinton, Jesup, Urbana, Brandon, Rowley, Mount Auburn,
Lime Creek County Park, Wapsipinicon Golf Course, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Buchanan
County Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Benton County Fairgrounds, Independence Airport and Wildcat Bluff
Park.
This includes Interstate 380 between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
4218 9230 4230 9230 4230 9206 4247 9206
4247 9208 4251 9208 4254 9184
TIME...MOT...LOC 0032Z 262DEG 38KT 4245 9209 4227 9209 4217 9218
HAIL...1.75IN
WIND...60MPH
$$
Gibbs364
WWUS53 KDVN 160047
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
747 PM CDT SAT APR 15 2017
IAC011-019-160115-
/O.CON.KDVN.SV.W.0052.000000T0000Z-170416T0115Z/
Buchanan IA-Benton IA-
747 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHERN BENTON COUNTIES...
At 747 PM CDT, severe thunderstorms were located along a line
extending from Independence to near Urbana to Vinton, moving east at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Independence, Vinton, Jesup, Urbana, Brandon, Rowley, Mount Auburn,
Lime Creek County Park, Wapsipinicon Golf Course, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Buchanan
County Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Benton County Fairgrounds, Independence Airport and Wildcat Bluff
Park.
This includes Interstate 380 between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
4218 9230 4230 9230 4230 9206 4247 9206
4247 9208 4251 9208 4254 9184
TIME...MOT...LOC 0047Z 268DEG 31KT 4247 9189 4228 9192 4214 9203
HAIL...1.00IN
WIND...60MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 15, 6:22 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 622 PM CDT Sat Apr 15 2017 ...AVIATION UPDATE... .UPDATE... Issued at 448 PM CDT Sat Apr 15 2017 I have increased pops to likely much earlier in the period to account for the thunderstorms developing over the northwest 1/2 of the CWA. These storms by elevated nature, will primarily bring a small hail threat, and an isolated severe hail threat. ERVIN && .SYNOPSIS... Issued at 315 PM CDT Sat Apr 15 2017 Analysis at 2 45 PM CDT shows initial convection just starting to fire near Missouri River Valley in Western Iowa. Pressure falls and moisture pooling supports this to congeal and develop into a asymmetrical line next 3-4+ hours across western Iowa and NW Missouri and move across forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG with surface dewpoints upper 50s to around 60F supports severe hail risk and bowing segments by evening with 60+ MPH winds. Upstream energy supports a near seasonal high pressure system to migrate into region Sunday into Monday with nice spring weather. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 315 PM CDT Sat Apr 15 2017 Short term forecast confidence assessment...fair or average with main issue locations and timing of convective elements across the region, mainly this evening with some severe in form of hail and damaging straight line winds. Tonight...have likely POPS with timing from metwatch and genesis of storms still TBD with current trend suggesting risk of strong to severe storms passing between 7 and 12 PM. Local tools suggest hail up to the size of ping pong balls or 1.5 inches may occur until early evening and then lower to inch or less as bowing segments of a line take over by mid evening. Local techniques also support instability and momentum transfer with bowing segments to support areas of 50 to 60 MPH with isolated 70 MPH possibly until late evening. Rainfall totals most locations should tend to be mostly below a half inch with areas of .75 to 1+ inches where strongest cells develop with low chance of training of storms suggested. Clearing late with cooler air support mins near 50F far NW with near 60F far SE sections. Sunday...High pressure to bring fair skies and nice April weather with highs upper 60s to lower 70s and low humidity. Northwest winds of 10 to 15+ MPH to result in near ideal conditions for outside activities. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 315 PM CDT Sat Apr 15 2017 An active weather regime will once again set up over the area from mid to late week. A couple of shortwaves in nearly zonal flow will move across the region Monday night through Thursday. The first impulse will drive a cold front through the region Tuesday and Tuesday night. This system will have to be watched for severe potential with the boundary moving through the DVN CWA during the afternoon and evening. Moisture return ahead of the front may be questionable with surface ridge in place over the south central/southeast u.s. The cold front will stall just to the south of Iowa/nrn IL Wednesday, then another s/w will moving out of the Rockies will track east through the plains. This feature will send a surface wave along the boundary through Ia Wednesday night spreading more showers and storms through the region. Models suggest a brief break in the action late Thursday then bring more showers and isolated storms into the region a ahead of a major trof through Friday. Most model solutions are keeping the mid/upper Mississippi Valley on the cool side of this system which should limit thunderstorm coverage. temperatures through most of the period will be typical for mid April. Although if the late week system tracks to the south, clouds/rain and easterly surface flow will keep temperatures below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 620 PM CDT Sat Apr 15 2017 A cold front will bring widespread thunderstorms to eastern Iowa and northwest Illinois through around midnight, followed by VFR conditions behind the front. Storms will bring temporary IFR visibility, small hail, and gusty winds. A line of storms along the front may bring near 50KT winds as it moves through mid evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...DLF AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1211 PM CDT Sat Apr 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected this afternoon and tonight with the most likely time period from 4 PM to midnight. The main threats are large hail up to the size of 1.5 inches or the size of ping pong balls initially, then hail and strong winds up to 60 to 70 MPH this evening. An isolated, brief tornado is possible, but atmospheric conditions are marginal for this to occur. The Storm Prediction Center has a slight risk of severe storms for the area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are expected at times from Tuesday into Thursday. However, it is too early to determine the potential for severe weather and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon and evening. Any reports of hail and damaging winds would be appreciated. Nichols
In the hours before
Local storm report, Apr 15, 6:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 6 W TIPTON 41.77N 91.25W
04/15/2017 M0.25 INCH CEDAR IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 SSE HILLS 41.55N 91.53W
04/15/2017 M0.50 INCH JOHNSON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL DEWITT 41.82N 90.55W
04/15/2017 M0.88 INCH CLINTON IA NWS EMPLOYEE
&&
PETERSLocal storm report, Apr 15, 6:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL DEWITT 41.82N 90.55W
04/15/2017 M1.00 INCH CLINTON IA NWS EMPLOYEE
&&
PETERSLocal storm report, Apr 15, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL CALAMUS 41.83N 90.76W
04/15/2017 M1.00 INCH CLINTON IA BROADCAST MEDIA
RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.
&&
PETERSLocal storm report, Apr 15, 6:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL S DEWITT 41.82N 90.55W
04/15/2017 M1.50 INCH CLINTON IA NWS EMPLOYEE
FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:03 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 43 min |
| Apr 15, 7:56 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Delaware, Linn | 49 min |
| Apr 15, 8:00 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 60 min |
| Apr 15, 8:49 PM CDT | River Flood Watch | DVN | Iowa, Johnson | 6 days |
| Apr 15, 8:58 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 43 min |
| Apr 15, 10:31 PM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Apr 15, 11:01 PM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
| Apr 15, 11:53 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 112 min |
| Apr 16, 8:03 AM CDT | River Flood Warning | DVN | Clinton, Scott | 5 days |
| Apr 16, 9:59 AM CDT | River Flood Watch | DVN | Louisa | 5 days |
| Apr 16, 9:59 AM CDT | River Flood Watch | DVN | Cedar, Louisa, Muscatine | 4 days |
| Apr 16, 10:01 AM CDT | River Flood Warning | DVN | Iowa | 7 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.